Hail, Campbell
- When
- June 19, 4:25 PM MST
- Where
- Campbell County, Gillette
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.290, -105.500
A thunderstorm briefly became severe over the Gillette area, producing hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Gillette area, producing hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 12:41 PM MST, 3 hours 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 141 PM MDT Fri Jun 19 2020 .DISCUSSION...(This Evening Through Friday) Issued at 139 PM MDT Fri Jun 19 2020 The upper low continues to spin over Saskatchewan/Manitoba, resulting in a trough over the northern plains/Rockies region. Water vapor imagery is picking up on some embedded shortwaves; one is over central WY, with another moving through central MT. Surface winds across the CWA are southeasterly behind the exiting high. Showers and isolated thunderstorms are spreading over the area this afternoon. Under mostly cloudy skies, temperatures are only in the 60s. As the WY shortwave approaches this afternoon/evening, showers and thunderstorms will continue to expand over the CWA. MLCAPE is progged to be only 500-1000 J/kg, and shear is expected to be fairly weak. Cannot rule out a couple of strong storms, but the overall severe threat seems low. PWATs are near normal. Showers/storms will end from west to east this evening, although a couple CAMs are hinting at another little band of showers/storms across the northwestern CWA late tonight with the MT shortwave. With light southeasterly/upslope winds near the southern foothills and RH approaching 100%, a little patchy fog will be possible there late tonight into Saturday morning. Trough axis begins crossing the region on Saturday. Winds will become west-northwesterly, and the thermal ridge will build over the area, allowing temperatures to warm into the 70s and lower 80s. Weak upper energy collocated with a jet streak will interact with slightly better instability and shear, resulting in some strong to marginally severe thunderstorms Saturday afternoon, especially across the SD plains. Expecting storms to swiftly shift to the east by early Saturday evening. Persistent Canadian low keeps us in active west/northwest flow Sunday. Widespread showers/storms are expected, but limited instability and marginal shear should keep storms sub-severe. Similar conditions are expected Monday, when another shortwave dives into the region, bringing with it cooler air. After that, models are hinting at a warming trend, with a brief dry period Tues/Wed. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1108 AM MDT Fri Jun 19 2020 Clusters of showers and a few thunderstorms will continue to develop this afternoon and move west to east across the area through this evening. Local MVFR conditions will occur with the strongest precipitation. Showers/isolated storms will linger overnight for south central SD. Outside of precipitation, VFR conditions expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 139 PM MDT Fri Jun 19 2020 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 139 PM MDT Fri Jun 19 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are occasional chances for thunderstorms across at least parts of the area through much of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-201300- Mellette-Todd-Tripp- 239 PM CDT Fri Jun 19 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are occasional chances for thunderstorms across at least parts of the area through much of next week. There is a slight chance of severe thunderstorms Saturday afternoon and early evening. Large hail will be the main risk with damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 401 PM MDT Fri Jun 19 2020 WYZ054-192245- Northern Campbell WY- 401 PM MDT Fri Jun 19 2020 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY... At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Recluse, or 34 miles north of Gillette, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4479 10564 4488 10547 4469 10519 4453 10548 TIME...MOT...LOC 2201Z 324DEG 17KT 4477 10550 Sherburn
Special Weather Statement National Weather Service Rapid City SD 441 PM MDT Fri Jun 19 2020 WYZ054-056-192330- Northern Campbell WY-Western Crook WY- 441 PM MDT Fri Jun 19 2020 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL CROOK COUNTIES... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Weston, or 30 miles north of Gillette, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weston and Oshoto. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4464 10540 4477 10534 4470 10475 4449 10488 TIME...MOT...LOC 2241Z 284DEG 26KT 4470 10528 Sherburn
Special Weather Statement National Weather Service Rapid City SD 500 PM MDT Fri Jun 19 2020 WYZ054-192345- Northern Campbell WY- 500 PM MDT Fri Jun 19 2020 ...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near Gillette Airport, or 3 miles northwest of Gillette, moving east at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Gillette, Camplex Event Facility and Gillette Airport. This includes Interstate 90 in Wyoming between Mile Markers 120 and 136. LAT...LON 4422 10561 4440 10562 4442 10530 4420 10530 TIME...MOT...LOC 2300Z 267DEG 13KT 4431 10551 Johnson
The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893695, 893696, 893697, 893698, 893699, 893700.